Jump to content
Secret Bandit

Back on steroids and DONT want the nasty side effects. Help!

Recommended Posts

Hey guys and girls,

I have chronic lung disease and therefore am on and off steroids a lot! This is why I am now a bandit in the first place - pre steroids I actually had an eating disorder and weighed only about 39kgs. But after being put on these nasty drugs for years and years I now have the other end type of weight problem which is very hard mentally to go to such extremes. I have avoided steroids now for a year and found organic ways to help myself but with this cold weather my little lungs couldn't cope and now I'm back on the drugs.

But! What's different this time is I am a proud (secret) bandit and have all of you to help me.

So how to avoid the nasty 10+kg weight gain that a 2week course of steroids normally comes with?

I barely eat now I'm just a night time snacker. But I get extremely hungry on these awful drugs and any advice you have to give me will be appreciated! I don't really have room for more fill as I'm sitting between perfect and too full right now.

Any other advice? Half of this must be head hunger....

Thanks in advance and please no nasty comments. You got nothing nice to say then say nothing.

Share this post


Link to post
Share on other sites

Plan plan plan! 

I've just started medication two weeks ago that has weight gain as a side effect and so every morning (or the night before if I'm thinking about food) I write out my food allowance for the day. If its not on there I don't eat it. If I cave into temptation I have to review the rest of my food intake and adjust it so I'm within my calories again. 

On my drink bottle I've put hourly marks so I have to try and drink that amount before the next hour at work. It lets me put something in my mouth that wont make me gain weight, and I really do need to drink more water.

I have jila mints and gum everywhere - my desk, hand bag, car, bedside table etc for when I feel like something to eat so I don't reach for actual food. 

 

I can see that this looks really obsessive and over the top, but I'm a mindless eater. I can graze all day on high calorie foods and make bad choices without batting an eyelid so I need to be really prepared. I always carry a health bar in my bag in case we stop somewhere for food and it doesn't have any appropriate choices 

  • Like 4

Share this post


Link to post
Share on other sites

I don't know much about steroids and all, but I suggest eat as clean as possible, meaning food in its natural state, less processed. Clean eating is nutritious and I am sure it can help keep you on track. I guess keeping your protein intake up would be good, so that you are fuller for longer and remember not to have the naughty snacks in the house.

I guess another important area, is to remain as positive as you can and don't let the negative thoughts steroids=weight gain.

All the best for your health and I do hope tht the medication does what it has to and you will come out on the other side in a positive light :)

  • Like 1

Share this post


Link to post
Share on other sites

Plenty of salad/vegetables in the house? If you are genuinely hungry, an apple or some carrot sticks are nutritious and might help you between meals... If you need to eat because of feeling hungry, eating healthy food is a better option than snacking on empty calories.

  • Like 2

Share this post


Link to post
Share on other sites

Distraction is a big key for me. I am currently avoiding trigger locations like the couch for movie nights where I will snack like a trooper for hours. I now will watch a show or two but I make myself get up every 15 minutes and do things.

 

Hobbies, planned activities, I have my hand weights next to the couch, fitball at the computer desk at home.... placing things that almost can't allow me to snack (like when bouncing up and down on a fitball or while lifting hand weights) does help.

 

I also put alot of moisturising cream on my hands at night.... my hands are now silky smooth and if I do not think about what I am doing and I reach for a snack in the pantry or fridge and lick my fingers ewwwwwww. Win win for the hand cream!

 

Like Jelly said up above, plan plan plan. For me at present it's about exchanging out old habits for new ones, so until such times as I adopt healthier habits automatically, I have to distract/redirect or even trick the old ones!

  • Like 2

Share this post


Link to post
Share on other sites

Protein protein protein. Try to make sure you have 3 to 4 small meals each day, making sure they're high in protein. Try to steer away from simple carbs like bread, pasta and rice as they will spike your blood sugar and make you hungry again within an hour, craving more carbs.

I don't know enough about steroids to know if they actually make you hungry or if they cause fluid retention or fat gain. At least you're aware that they can mess with you so you know what you're battling.

  • Like 1

Share this post


Link to post
Share on other sites

I recently got some plastic cups and made up diet jelly cups for those late afternoon/evening head cravings. Only 7 calories per serve, so even if you cant control yourself and eat a whole packet it works out to be less than 30 calories!

  • Like 2

Share this post


Link to post
Share on other sites

Thanks guys all your suggestions have been great! I'm also no setting a food bedtime. I time to stop eating and telling myself the kitchen is closed. Biggest struggle time is late night snacking.

  • Like 4

Share this post


Link to post
Share on other sites

Try brushing your teeth when you're done eating as a signal that you arent having anymore food for the night. Or sugar free gum helps me at night.

  • Like 4

Share this post


Link to post
Share on other sites

Steroids are the worst thing for weight gain. IT WILL COME OFF :) when you stop them. The only consolation is that if you have a few wrinkles in your face they will puff out with the lovely moon face steroids give you!! I have a 3 kg gain right now due to these nasties but as you wean off them ( follow doctor's orders strictly) you will stabilise and lose. They sabotage my weight but I've learnt to cope. Try not to get too disheartened.

  • Like 3

Share this post


Link to post
Share on other sites

Ozchick- as mean as this is I'm glad I'm only the only one in the steroid boat! Sometimes I feel so alone being on these drugs and gaining weight like crazy.

Been on high doeses of steroids for just over week now and have only gained about 800gms which for the first time in history for me that I've gained this little on theses nasty drugs. I have my puffy moon face and horrible mood swings as well as other normal side effects but normally a week in I'd be 5kg up by now!

Still feeling like a bit of a failure for gaining anything but I keep telling myself a kilo is much easier to loose than 5 or 10.

Still struggling with head hunger and nighttime snacking tho.

Thanks for the support guys.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×